Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 11, NWS San Francisco Bay Area, CA

September 24, 20236 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Sep 24, 2023, 12:53 PM PDT for 6 counties in California. It took effect at Sep 26, 2023, 5:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 24, 2023, 12:53 PM PDT (19:53 UTC)
In effect from
Sep 26, 2023, 5:00 AM PDT
Expired
Sep 24, 2023, 8:19 PM PDT
In force
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WHUS46 KMTR 241953
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1253 PM PDT Sun Sep 24 2023

CAZ006-505-509-529-530-250500-
/O.NEW.KMTR.BH.S.0011.230926T1200Z-230927T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1253 PM PDT Sun Sep 24 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE MONDAY NIGHT
THROUGH TUESDAY EVENING...

* WHAT...Increased risk for dangerous rip currents and larger
  breakers of up to 14 to 16 feet expected due to incoming 
  northwest swell.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...From late Monday night through Tuesday evening.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Large waves can sweep across the beach
  without warning, pulling people into the sea from rocks,
  jetties, and beaches. These waves can also move large objects
  such as logs, crushing anyone caught underneath.

* ADDITIONAL DETAILS...Large northwest waves will peak during the
  day on Tuesday. Northwest facing beaches are most at risk for
  large turbulent shore break and strong currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazard Statement means the potentially dangerous 
conditions may exist on specific beaches. These hazards may 
include large shore break, strong rip currents, strong longshore 
currents and possibly sneaker waves, all of which could be life 
threatening. Be sure to always keep your eyes on the ocean.

&&

$$
1 follow-up statement
181 
WHUS46 KMTR 250319
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
819 PM PDT Sun Sep 24 2023

CAZ006-505-509-529-530-251130-
/O.CAN.KMTR.BH.S.0011.230926T1200Z-230927T0600Z/
/O.NEW.KMTR.SU.Y.0007.230926T1200Z-230927T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
819 PM PDT Sun Sep 24 2023

...HIGH SURF ADVISORY IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY EVENING...

* WHAT...Large breaking waves of 14 to 16 ft.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...From late Monday night through Tuesday evening.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Large waves can sweep across the beach
  without warning, pulling people into the sea from the rocks,
  jetties, and beaches. These waves can also move large objects
  such as logs, crushing anyone caught underneath.

* ADDITIONAL DETAILS...Large northwest waves will peak during the
  day on Tuesday. Northwest facing beaches are most at risk for
  large turbulent shore break and strong currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Sep 24, 10:35 AM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 24, 10:35 AM PDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
1035 AM PDT Sun Sep 24 2023

...New AVIATION, MARINE...

.SYNOPSIS...
Issued at 346 AM PDT Sun Sep 24 2023

Cool weather continues with fair onshore flow. A potent low
pressure system off the Pacific Northwest brings breezier and
shifting winds as well as a band of rain across the North Bay
early this week. The band of rain will dissipate while moving
southeastward across the remainder of the Bay Area later Monday
and Monday night. Dry weather is forecast for the remainder of the
week, with the potential for gusty north to northwest winds mainly
over the coastal waters mid to late this week.

&&

.UPDATE...
Issued at 841 AM PDT Sun Sep 24 2023

Morning low temperatures varied from the 40s to lower 50s most
places, including a few upper 30s across the southern interior of
Monterey county. Near the coastline and bays a maritime influence
and stratus cloud cover resulted in milder morning lows, mainly in
the mid to upper 50s. Morning visible satellite imagery shows
stratus clouds covering much of the North Bay, otherwise stratus
mainly has filled in the lower elevations across the remainder of
the forecast area. A few mid to high level clouds were also passing
across the North Bay. Further updates are not anticipated this
morning.

&&

.SHORT TERM...
(Today and tonight)
Issued at 346 AM PDT Sun Sep 24 2023

High clouds are approaching from the Northwest ahead of the the
first rain system the CWA has seen in months. The day will continue
to see the tell tale signs of the oncoming front: pre-frontal
drizzle over the ocean, breezier winds that turn southwesterly, and
excited forecasters.

Cloud cover will allow for slightly cooler conditions today and
winds will be slightly breezier overland, but otherwise today will
be fairly similar to the previous few days.

The mostly overcast skies this evening will slow initial cooling,
but widespread lows in the 50s are expected tonight.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 346 AM PDT Sun Sep 24 2023

And now for what the forecasting team has been paying most of our
attention to: the cold front.

The overnight forecast package added some fine-tuning to the time of
arrival of the oncoming cold front. Some of the higher resolution
models show it slowing as the front begins to cross into Sonoma Co,
causing a slightly later start time for most of the North Bay rain
chances. This chances still commence early Monday and spread as far
south as the Santa Cruz Mountains later in the day. Some adjustments
have been made to precip amounts expected from Early monday through
early Tuesday, but the overall trend that has been forecasted for
the last few days remains:

Rainfall adding up to 0.25-0.5" for far northern Napa/Sonoma
counties, 0.1-0.25" for the rest of the North Bay, and <0.1" for the
rest of the SF Bay Area and the Santa Cruz Mountains. Generally
lesser amounts as you go inland and south.

The post-frontal environment will offer drizzly, cloudy, and cool
conditions lingering into Tuesday afternoon before skies clear.

The mid week offers fair agreement from the longer term models and
ensemble members for light, but steady onshore flow behind the
front keeping temperatures close to average.

Into the next weekend, the longer term models are leaning toward a
northerly wind pattern, which shows the potential for warming and
drying conditions. Sizable shifts in the last few model updates make
don't help the confidence in this forecast, but some models are
pointing to a period of offshore flow that could linger into the
next work week. For now the chances for some offshore flow look good
for next weekend, but the overnight forecasters are skeptical on how
long it will last. It will definitely be something the forecasting
team will keep an eye on after tomorrow's rain chances.

&&

.AVIATION...
(18Z TAFS)
Issued at 1035 AM PDT Sun Sep 24 2023

Generally MVFR stratus dissipating through the morning, with breezy
onshore flow developing in the afternoon with wind speeds up to 10-
15 knots at the terminals. MVFR stratus returns in the early hours
of Monday morning, around 09-11Z, with an approaching cold front and
low pressure system causing ceilings to lift as the night continues.
Rainfall associated with the approaching front will come after the
end of the TAF period, and be most intense in the North Bay.

Vicinity of SFO... VFR expected to continue through the day, with
northwest winds up to 12-15 knots developing this afternoon.
Overcast cloud cover looks set to return in the early morning on
Monday, with ceilings close to the MVFR threshold. An approaching
cold front means that winds will turn to the southwest on Monday,
with gusts up to 15-20 knots in the early afternoon, with gusts
up to 25 knots possible in the late afternoon after the end of the
TAF period. Drizzle is expected to arrive Monday afternoon, also
after the end of the TAF period.

SFO Bridge Approach... Similar to SFO.

Monterey Bay Terminals... Clearing expected in around 1-2 hours for
the terminals, as breezy west to northwest flow develops in the
afternoon. There's now greater certainty that ceilings will develop
over the area tonight, but uncertainty in the timing remains.
Current thinking is that MVFR ceilings develop after midnight and
last through Monday morning. Confidence in this forecast is low to
moderate, and anyone planning an overnight flight should follow TAF
updates, observations, and satellite imagery.

&&

.MARINE...
(Today through Friday)
Issued at 1035 AM PDT Sun Sep 24 2023

Light winds gaining strength and becoming southwesterly through
the day. Stronger gusts build in the northern outer waters in the
afternoon becoming gale force into the night. Winds will become
westerly as a cold front passes late Monday and early Tuesday.
Gusty winds and showers will move along the front with drizzly
conditions expected after. Rough seas will propagate through the
central CA coastal waters as 10-14 ft, 14-16 second NW swell. This
sea state will create hazardous conditions for small craft in
unprotected waters through the week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory from 3 AM Monday to 9 AM PDT Tuesday for
     PZZ540.

     Small Craft Advisory from 3 PM this afternoon to 3 AM PDT Monday
     for PZZ570.

     Gale Warning from 3 AM to 3 PM PDT Monday for PZZ570.

     Small Craft Advisory from 9 PM Monday to 9 AM PDT Tuesday for
     PZZ575.

&&

SHORT TERM...Murdock
LONG TERM....Murdock
AVIATION...DialH
MARINE...DialH

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:26 PM PDTSmall Craft AdvisoryMTR5 days
Sep 24, 2:26 AM PDTGale WarningMTR37 hr

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.